Skip to main content

Nonparametric estimation of the distribution of gap times for recurrent events

Abstract

In many longitudinal studies, information is collected on the times of different kinds of events. Some of these studies involve repeated events, where a subject or sample unit may experience a well-defined event several times throughout their history. Such events are called recurrent events. In this paper, we introduce nonparametric methods for estimating the marginal and joint distribution functions for recurrent event data. New estimators are introduced and their extensions to several gap times are also given. Nonparametric inference conditional on current or past covariate measures is also considered. We study by simulation the behavior of the proposed estimators in finite samples, considering two or three gap times. Our proposed methods are applied to the study of (multiple) recurrence times in patients with bladder tumors. Software in the form of an R package, called survivalREC, has been developed, implementing all methods.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3

References

  • Amorim L, Cai J (2015) Modelling recurrent events: a tutorial for analysis in epidemiology. Int J Epidemiol 44(1):324–333

    Article  Google Scholar 

  • Andersen PK, Gill RD (1982) Cox’s regression model for counting processes: a large sample study. Ann Stat 10:1100–1120

    MathSciNet  Article  Google Scholar 

  • Andersen PK, Borgan Ø, Gill RD, Keiding N (1993) Statistical models based on counting processes. Springer, New York

    Book  Google Scholar 

  • Beran R (1981) Nonparametric regression with randomly censored survival data. Technical report. Univ. California, Berkeley

  • Breslow NE (1972) Discussion of the paper by D. R. Cox. J R Stat Soc B 34:216–217

    MathSciNet  Google Scholar 

  • Burke MD (1988) Estimation of a bivariate distribution function under random censorship. Biometrika 75:379–382

    MathSciNet  Article  Google Scholar 

  • Byar DP (1980) The Veterans Administration study of chemoprophylaxis for recurrent stage I bladder tumors: comparisons of placebo, pyridoxine and topical thiotepa. In: Pavone-Macaluso M, Smith PH, Edsmyr F, Plenum (eds) Bladder tumors and other topics in urological oncology. Springer, New York, pp 363–370

    Chapter  Google Scholar 

  • Campbell G (1981) Non-parametric bivariate estimation with randomly censored data. Biometrika 68:417–423

    MathSciNet  Article  Google Scholar 

  • Cook RJ, Lawless JF (2007) The analysis of recurrent event data. Springer, New York

    MATH  Google Scholar 

  • Cox DR (1972) Regression models and life-tables. J R Stat Soc B 34(2):187–220

    MathSciNet  MATH  Google Scholar 

  • de Uña- Álvarez J, Amorim AP (2011) A semiparametric estimator of the bivariate distribution function for censored gap times. Biom J 53(1):113–127

    MathSciNet  Article  Google Scholar 

  • de Uña- Álvarez J, Meira-Machado L (2008) A simple estimator of the bivariate distribution function for censored gap times. Stat Probab Lett 78:2440–2445

    MathSciNet  Article  Google Scholar 

  • de Uña-Álvarez J, Meira-Machado L (2015) Nonparametric estimation of transition probabilities in the non-Markov illness-death model: a comparative study. Biometrics 71(2):364–375

    MathSciNet  Article  Google Scholar 

  • Kaplan E, Meier P (1958) Nonparametric estimation from incomplete observations. J Am Stat Assoc 53(282):457–481

    MathSciNet  Article  Google Scholar 

  • Lin DY, Ying Z (1993) A simple nonparametric estimator of the bivariate survival function under univariate censoring. Biometrika 80:573–581

    MathSciNet  Article  Google Scholar 

  • Lin DY, Sun W, Ying Z (1999) Nonparametric estimation of the gap time distributions for serial events with censored data. Biometrika 86:59–70

    MathSciNet  Article  Google Scholar 

  • Meira-Machado L, Faria S (2014) A simulation study comparing modeling approaches in an illness-death multi-state model. Commun Stat-Simul Comput 43(5):929–946

    MathSciNet  Article  Google Scholar 

  • Meira-Machado L, Sestelo M (2016) condSURV: an R package for the estimation of the conditional survival function for ordered multivariate failure time data. R J 8(2):460–472

    Article  Google Scholar 

  • Meira-Machado L, Sestelo M (2019) Estimation in the progressive illness-death model: a nonexhaustive review. Biom J 61(2):245–263

    MathSciNet  Article  Google Scholar 

  • Meira-Machado L, de Uña-Álvarez J, Cadarso-Suárez C, Andersen P (2009) Multi-state models for the analysis of time to event data. Stat Methods Med Res 18:195–222

    MathSciNet  Article  Google Scholar 

  • Meira-Machado L, de Uña-Álvarez J, Datta S (2015) Nonparametric estimation of conditional transition probabilities in a non-Markov illness-death model. Comput Stat 30:377–397

    MathSciNet  Article  Google Scholar 

  • Meira-Machado L, Sestelo M, Gonçalves A (2016) A simulation study comparing modeling approaches in an illness-death multi-state model. Biom J 58(3):623–634

    MathSciNet  Article  Google Scholar 

  • Moreira A, Meira-Machado L (2012) survivalBIV: estimation of the bivariate distribution function for sequentially ordered events under univariate censoring. J Stat Softw 46(13):1–16

    Article  Google Scholar 

  • Moreira A, Araújo A, Meira-Machado L (2017) Estimation of the bivariate distribution function for censored gap times. Commun Stat Simul Comput 46(1):275–300

    MathSciNet  Article  Google Scholar 

  • Nadaraya E (1965) On nonparametric estimates of density functions and regression curves. Theory Appl Probab 10:186–190

    Article  Google Scholar 

  • Nelsen RB (2006) An introduction to copulas. Springer, New York

    MATH  Google Scholar 

  • Peña EA, Strawderman RL, Hollander M (2001) Nonparametric estimation with recurrent event data. J Am Stat Assoc 96:1299–1315

    MathSciNet  Article  Google Scholar 

  • Pepe MS, Cai J (1993) Some graphical displays and marginal regression analyses for recurrent failure times and time dependent covariates. J Am Stat Assoc 88:811–820

    Article  Google Scholar 

  • Prentice RL, Cai J (1992) Covariance and survival function estimation using censored multivariate failure time data. Biometrika 79:495–512

    MathSciNet  Article  Google Scholar 

  • Prentice RL, Williams BJ, Peterson AV (1981) On the regression analysis of multivariate failure time data. Biometrika 68:373–79

    MathSciNet  Article  Google Scholar 

  • Prentice RL, Moodie FZ, Wu J (2004) Hazard-based nonparametric survivor function estimation. J R Stat Soc B 66:305–319

    MathSciNet  Article  Google Scholar 

  • Schaubel DE, Cai J (2004) Non-parametric estimation of gap-time survival functions for ordered multivariate failure time data. Stat Med 23:1885–1900

    Article  Google Scholar 

  • Soutinho G, Meira-Machado L (2020) Some of the most common copulas for simulating complex survival data. Int J Math Comput Simul 14:28–37

    Google Scholar 

  • Tsai WY, Leurgans S, Crowley J (1986) Nonparametric estimation of a bivariate survival function in the presence of censoring. Ann Stat 14:1351–1365

    MathSciNet  MATH  Google Scholar 

  • van der Laan MJ, Hubbard AE, Robins JM (2002) Locally efficient estimation of a multivariate survival function in longitudinal studies. J Am Stat Assoc 97:494–507

    MathSciNet  Article  Google Scholar 

  • van Houwelingen HC (2007) Dynamic prediction by landmarking in event history analysis. Scand J Stat 34:70–85

    MathSciNet  Article  Google Scholar 

  • Van Keilegom I (2004) A note on the nonparametric estimation of the bivariate distribution under dependent censoring. J Nonparametr Stat 16:659–670

    MathSciNet  Article  Google Scholar 

  • Wang M-C, Chang S-H (1999) Nonparametric estimation of a recurrent survival function. J Am Stat Assoc 94:146–153

    MathSciNet  Article  Google Scholar 

  • Wang MC, Wells MT (1998) Nonparametric estimation of successive duration times under dependent censoring. Biometrika 85:561–572

    MathSciNet  Article  Google Scholar 

  • Wei LJ, Lin DY, Weissfeld L (1989) Regression analysis of multivariate incomplete failure time data by modeling marginal distributions. J Am Stat Assoc 84(408):1065–1073

    MathSciNet  Article  Google Scholar 

Download references

Acknowledgements

This research was financed by Portuguese Funds through FCT—“Fundação para a Ciência e a Tecnologia”, within Projects projects UIDB/00013/2020, UIDP/00013/2020 and the research grant PD/BD/142887/2018.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Gustavo Soutinho.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Soutinho, G., Meira-Machado, L. Nonparametric estimation of the distribution of gap times for recurrent events. Stat Methods Appl (2022). https://doi.org/10.1007/s10260-022-00641-6

Download citation

  • Accepted:

  • Published:

  • DOI: https://doi.org/10.1007/s10260-022-00641-6

Keywords

  • Censoring
  • Gap times
  • Kaplan–Meier
  • Multiple events
  • Recurrent events